Suboxone is an FDA-approved medication, used for the purpose of treating Opioid Use Disorder (OUD).
According to the Drug Enforcement Administration (DEA), Suboxone is considered a Schedule III controlled substance, which means it has a moderate to low potential for abuse.
Suboxone is generally considered a safe medication, particularly when used under proper supervision by a medical professional.
Due to the ingredients in Suboxone possessing certain properties, the potential for overdose is low – but not impossible. This article discusses why it is difficult to overdose on Suboxone, how and why one can overdose, and how overdose is treated.
Can You Overdose on Suboxone?
Yes, you can overdose on Suboxone. However, it is unlikely. If Suboxone is taken exactly as prescribed and instructed by your doctor, the likelihood of overdosing is small.
Understanding Suboxone’s Components
Suboxone contains two important ingredients: Buprenorphine and Naloxone.
These two ingredients have certain properties that work to make Suboxone a safe medication and decrease the likelihood of overdose.
Buprenorphine is a partial opioid agonist, meaning it targets the brain’s opioid receptors in a specific way.
When you take Suboxone to ease opioid detox and recover from dependence, Burprenorphine works to prevent withdrawals and reduce cravings for opioids as the brain’s need for opioids is satisfied.
Buprenorphine is only a partial opioid agonist, so it does not activate the brain’s opioid receptors to the same extent that full opioid agonists (such as heroin or methadone) would.
Buprenorphine has a ‘ceiling effect’, which means that no matter how much is consumed, you cannot feel an intense, euphoric effect or experience a ‘high’ as you can with other opioids.
Therefore, Buprenorphine effectively satisfies the brain’s need for opioids, reducing withdrawals and cravings without producing the ‘high’ effect that full opioids cause.
On the other hand, Naloxone is an opioid antagonist. Naloxone temporarily reverses the effects of opioids on the brain, which is why it is often administered to treat opioid overdose.
If you attempt to misuse Suboxone, such as by injecting it to bypass the slow release of Buprenorphine, Naloxone will prevent opioids from reaching the brain’s receptors.
This means you will experience intense withdrawal symptoms, which are not dangerous but are very unpleasant. Because of this, Naloxone discourages misuse of Suboxone.
The Risk Factors for Overdose on Suboxone
Certain factors can increase the risk of overdosing on Suboxone:
Combining Suboxone with other depressants
Certain drugs are known to have a poor interaction with Suboxone and may increase your risk of overdose. These drugs include:
- Hormonal contraceptives
- Benzodiazepines, including Diazepam and Lorezepam.
Using these drugs while undergoing Suboxone treatment can have unwanted effects and can make overdosage more likely.
Depressant drugs are considered the most dangerous drugs to mix with Suboxone.
Misuse or non-prescribed use of Suboxone
Using Suboxone differently from how it has been prescribed can increase your risk of overdose.
Taking more of the drug than instructed may be dangerous. However, due to the ‘ceiling’ effect of Buprenorphine, overdose is less likely than it is with other opioids.
Low Opioid Tolerance and Suboxone Overdose
Suboxone and other medications containing Buprenorphine were developed to treat opioid use disorder.
Therefore, they are intended for use by people who have previously struggled with opioid addiction or dependence.
Suboxone is generally prescribed to people who are assumed to have a high opioid tolerance, due to previous misuse or dependence.
Someone who has never taken opioids (or has only ever taken a very small amount) will have a low opioid tolerance, meaning they will feel strong effects from small amounts of opioids.
Suboxone could have an unwanted effect on these individuals, and they may experience overdosage because their brain is not used to receiving opioids.
When your body is accustomed to receiving a specific amount of a substance, it builds a tolerance to that level of the substance. This means that you need a higher dose to feel an effect.
For example, heroin users build up a tolerance to the drug over time, so eventually need to use high amounts of the drug to feel any effect.
Similarly, prescription opioids (like Suboxone) can lead to tolerance, as the brain’s opioid receptors get used to receiving small amounts of the drug and consequently stop producing the pain-blocking effects.
If you develop a tolerance to Suboxone, you may feel a need to consume a higher dose in order to prevent withdrawals and cravings, which could lead to overdose.
As you begin to taper off Suboxone, your tolerance will decrease.
If you have reduced your intake of the medication over time and then suddenly take the same amount of Suboxone you did at the beginning of treatment, you may experience an overdose as your tolerance has dropped.
Symptoms of a Suboxone Overdose
The symptoms experienced during a Suboxone overdose are similar to the symptoms of any other opioid overdose. These may include:
- Abdominal pain
- Blurred vision
- Confusion, difficulty concentrating, or memory issues
- Reduced coordination
- Anxiety and mood swings
- Nausea and vomiting
- Slowed heartbeat
Perhaps the most dangerous symptom of Suboxone overdose is that the medication can stop your body from breathing on its own.
Subsequently, the body is unable to get enough oxygen into the bloodstream, which can cause death. However, this is exceedingly rare.
Differentiating between Suboxone side effects and overdose symptoms
Common side effects of Suboxone include nausea, sweating, headaches, constipation, dizziness, concentration difficulties, and blurred vision.
Because some of these side effects are similar to the symptoms of a Suboxone overdose, it can be difficult to determine whether or not you or someone you know is overdosing.
If you are at all concerned, seek help immediately.
Suboxone is generally considered a safe medication. The ceiling effect of Buprenorphine, along with the protective mechanisms of Naloxone, makes the potential for overdose low.
While the likelihood of overdosing on Suboxone is much less than that of other opioids, it is not impossible.
If you feel you or someone you know has overdosed on Suboxone, call 911 immediately. It is likely that you or the person overdosing will be administered Naloxone to reverse the symptoms of overdose.
It’s extremely important to use Suboxone under proper medical supervision. Using Suboxone exactly as prescribed will increase your safety and decrease the chance of overdosing.